Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Symmetric functions, $m$-sets, and Galois groups

Authors: David Casperson and John McKay
Journal: Math. Comp. 63 (1994), 749-757
MSC: Primary 12-04; Secondary 05-04, 05E15, 12F10
MathSciNet review: 1234424
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given the elementary symmetric functions in $\{ {r_i}\} \;(i = 1, \ldots ,n)$, we describe algorithms to compute the elementary symmetric functions in the products $\{ {r_{{i_1}}}{r_{{i_2}}} \cdots {r_{{i_m}}}\} \;(1 \leq {i_1} < \cdots < {i_m} \leq n)$ and in the sums $\{ {r_{{i_1}}} + {r_{{i_2}}} + \cdots + {r_{{i_m}}}\} \;(1 \leq {i_1} < \cdots < {i_m} \leq n)$. The computation is performed over the coefficient ring generated by the elementary symmetric functions. We apply FFT multiplication of series to reduce the complexity of the algorithm for sums. An application to computing Galois groups is given.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 12-04, 05-04, 05E15, 12F10

Retrieve articles in all journals with MSC: 12-04, 05-04, 05E15, 12F10

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society